Alert archive / Pennsylvania / Flash Flood Warnings in 2005
Flash Flood Warning 12, NWS Pittsburgh, PA
NWS Pittsburgh, PA issued this flash flood warning at Jun 28, 2005, 4:49 PM EDT for Mercer County, Pennsylvania. It was in force for 116 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 28, 2005, 4:49 PM EDT (20:49 UTC)
- Expired
- Jun 28, 2005, 6:45 PM EDT
- In force
- 116 min
- Issued by
- NWS Pittsburgh, PA
- Area
- Counties, with a storm outline in the text
County Mercer County, PA
The radar
The Pittsburgh radar (KPBZ), 92 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 28, 5:30 PM EDT | FLASH FLOOD | Sharon, PA | EMERGENCY MANAGER REPORTED ROADS FLOODED IN SHARON AND FARRELL INCLUDING SR 18. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 41 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 12:00Z, 8.8 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 249 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1475 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 9 m²/s²
- 0-3 km storm-relative helicity
- 15 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KPBZ 282050 FFWPBZ PAC085-282245- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE PITTSBURGH PA 449 PM EDT TUE JUN 28 2005 THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A * FLASH FLOOD WARNING FOR... MERCER COUNTY IN PENNSYLVANIA * UNTIL 645 PM EDT * AT 448 PM EDT...RADAR INDICATED 2 INCHES OF RAIN IN LESS THAN 2 HOURS IN THE NORTHWEST PART OF MERCER COUNTY, FROM MAYVILLE TO JAMESTOWN, NEAR SUGAR CREEK. <<CALL TO ACTION>>A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. PLEASE REPORT HIGH WATER TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4147 8017 4122 8016 4116 8051 4147 8050 $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before this flash flood warning went out at Jun 28, 3:13 PM EDT, 1 hour 36 minutes earlier.
Area forecast discussion, Jun 28, 3:13 PM EDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE PITTSBURGH PA ISSUED BY WFO CHARLESTON WV 313 PM EDT TUE JUN 28 2005 .SHORT TERM (REST OF TODAY THROUGH WEDNESDAY NIGHT)... WEAK SHORT WAVE WILL CONTINUE TO MOVE THROUGH THE REGION TONIGHT. SHOWERS AND THUNDERSTORMS SHOULD DIE AFTER SUNSET. SOME FOG SHOULD DEVELOP IN THE RIVER VALLEYS. PLENTY OF MOISTURE LINGERS FOR WENDESDAY AND HEATING AGAIN SHOULD FIRE SOME SCATTERED SHOWERS OR THUNDERSTORMS. CURRENT GRIDD TEMPS WERE IN LINE FOR THE MOST PART AND WENT WITH A BLEND OF MAV/MET GUID FOR THE ADJUSTMENTS. && .PREVIOUS DISCUSSION... (ISSUED ISSUED BY NWS CHARLESTON WV) LONG TERM (THURSDAY THROUGH TUESDAY)... THIS PERIOD WILL BEGIN WITH REGION BETWEEN UPPER LEVEL SYSTEM TO THE EAST AND AN APPROACHING COLD FRONT. THE COLD FRONT WILL PUSH EAST ACROSS THE AREA WITH HIGH PRESSURE BUILDING IN FOR SATURDAY INTO MONDAY. ANOTHER COLD FRONT WILL APPROACH THE AREA BY THE END OF THE PERIOD...BUT THIS FEATURE SHOULD REMAIN NORTH OF THE REGION. END RESULT WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS UNTIL THE FRONT PUSHES THRU. ABOVE NORMAL TEMPERATURES WILL ALSO PREVAIL INTO FRIDAY. BUT COOLER DRIER AIR WILL FILTER IN BEHIND THE FRONT... ENDING THE CHANCES OF PRECIPITATION. AFTER A COOL LESS HUMID DAY ON SATURDAY...SOUTHERLY WINDS WILL RETURN ON SUNDAY...WITH TEMPERATURES RETURNING TO ABOVE NORMAL READINGS SUNDAY THROUGH THE END OF THE PERIOD. LOW-LEVEL MOISTURE WILL ALSO BEGIN RETURNING SUNDAY. HAVE ADDED A SLIGHT CHANCE OF POPS TO THE FAR NORTHWEST COUNTIES LATE TUESDAY INTO WEDNESDAY...DUE TO THE PROXIMITY OF THE COLD FRONT. PREVIOUS DISCUSSION... (ISSUED 125 PM EDT TUE JUN 28 2005) AVIATION... VFR CONDITIONS WITH MVFR IN SCATTERED THUNDERSTORMS FROM ZZV-HLG- PIT-MGW LINE UNTIL SUNSET. REST OF REGION HAS A CHANCE FOR POP UP THUNDERSTORMS AS WELL. BETWEEN 03Z-06Z FOG DEVELOPS WITH MVFR CONDITIONS IN FOG THROUGH DAWN. VFR CONDITIONS AFTER 13Z WITH SCT-BKN050. WINDS LIGHT FROM SW THROUGH 00Z. CALM TO VARIABLE DURING THE OVERNIGHT HOURS TURNING THE THE WNW BETWEEN 13Z-15Z WEDNESDAY. PREVIOUS DISCUSSION... (ISSUED 1138 AM EDT TUE JUN 28 2005) SHORT TERM (REST OF TODAY)... QUICK UPDATE WITH CONVECTION FIRING SOUTH OF CWA. DID UP THE POPS A TAD TO LIKELY IN THE SOUTHERN ZONES WITH THIS CONVECTION. REST OF PACKAGE LOOKS ON TRACK AND NO OTHER UPDATES ARE EXPECTED. PREVIOUS DISCUSSION... (ISSUED 231 AM EDT TUE JUN 28 2005) SHORT TERM (TODAY THROUGH WEDNESDAY)... WEAK BOUNDARY WITH SOME MINIMAL UL SUPPORT SLOWLY SWINGS THROUGH THE AREA TODAY. ATMOSPHERE MORE UNSTABLE THIS MORNING...THEN SLOWLY STABILIZES INTO THE LATE AFTERNOON HOURS AS AN AREA OF COOLER AIR AT 85H PUSHES THROUGH. THIS COOLER AIR APPEARS TO BE WRAPPING AROUND WAVE CURRENTLY MOVING INTO IN. THIS SHOULD ACT AS A CAPPING MECHANISM WHICH WILL LIMIT THE POSSIBILITY FOR SEVERE THIS AFTERNOON. WENT WITH HIGH CHC POPS TODAY AS IT IS DIFFICULT TO PLACE AREAS OF PCP. BOTH MODELS INDICATING AREA OF QPF MOVING ALONG BOUNDARY INTO THE AFTERNOON...WITH GFS HAVING SOME FEEDBACK PROBLEMS...BUT WITH NO SHEAR AND WEAK FORCING NOT SURE HOW WIDESPREAD THE TRW WILL BE. THINKING IS THAT STORMS THAT DEVELOP SHOULD BE GOOD RAIN PRODUCES WITH PWS TO 1.7 AND WITH LITTLE FLOW SLOW MOVING STORMS COULD PRODUCE ISOLATED FFW THREAT. ATMOSPHERE QUICKLY STABILIZES OVERNIGHT WHICH WILL BRING AN END TO ANY ACTIVITY. ANOTHER WEAK WAVES MOVES THROUGH ON WED WHICH WILL KEEP IN CHC POPS. HUMIDITY BACK ON THE RISE WED. LONG TERM (WEDNESDAY NIGHT THROUGH MONDAY)... BREAK IN THE PATTERN WILL APPROACH THE AREA ON FRIDAY. GFS SEEMS TO BE HAVING SOME RESOLUTION PROBLEMS WITH COMPLICATED FRONTAL PATTERNS WITH DEEPENING LOW MOVING INTO CANADA ON FRIDAY. FOR NOW WILL KEEP IN CHC POPS FRIDAY AND AVOID TIMING AS MODELS STILL NEED TO WORK THINGS OUT. UPCOMING WEEKEND LOOKS LIKE A NICE BREAK AND GOOD TIMING WITH THE UPCOMING HOLIDAY. PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. 99 && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
Hazardous weather outlook, Jun 28, 5:01 AM EDT, 11 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 501 AM EDT TUE JUN 28 2005 MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023- 029>032-WVZ001>004-012-021>023-041-290900- ALLEGHENY PA-ARMSTRONG PA-BEAVER PA-BELMONT OH-BROOKE WV-BUTLER PA- CARROLL OH-CLARION PA-COLUMBIANA OH-COSHOCTON OH-FAYETTE PA- FOREST PA-GARRETT MD-GREENE PA-GUERNSEY OH-HANCOCK WV-HARRISON OH- INDIANA PA-JEFFERSON PA-JEFFERSON OH-LAWRENCE PA-MARION WV- MARSHALL WV-MERCER PA-MONONGALIA WV-MONROE OH-MUSKINGUM OH-NOBLE OH- OHIO WV-PRESTON WV-TUCKER WV-TUSCARAWAS OH-VENANGO PA-WASHINGTON PA- WESTMORELAND PA-WETZEL WV- 501 AM EDT TUE JUN 28 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND GARRETT COUNTY MARYLAND. .DAY ONE...TODAY SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE AREA...MAINLY DURING THE AFTERNOON AND EVENING HOURS. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LEVELS...THEY CAN STILL SUPPLY HEAVY DOWNPOURS...FREQUENT LIGHTNING AND GUSTY WINDS. .DAYS TWO THROUGH SEVEN... ADDITIONAL SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED THROUGH FRIDAY. AT THIS TIME...THE BEST CHANCE FOR STORMS TO REACH SEVERE LEVELS WILL COME ON THURSDAY NIGHT OR FRIDAY WHEN A STRONG COLD FRONT WILL PASS THROUGH THE AREA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Special weather statement, Jun 28, 2:13 PM EDT, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA ISSUED BY NATIONAL WEATHER SERVICE CHARLESTON WV 213 PM EDT TUE JUN 28 2005 OHZ039>041-048>050-057-058-WVZ001-002-282108- BROOKE WV-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH- HANCOCK WV-HARRISON OH-JEFFERSON OH-MUSKINGUM OH-TUSCARAWAS OH- INCLUDING THE CITIES OF...BRENTWOOD...CADIZ...CAMBRIDGE...CHESTER... COLUMBIANA...COSHOCTON...DOVER...EAST LIVERPOOL...EAST PALESTINE... FOLLANSBEE...HOOVERSON HEIGHTS...MINGO JUNCTION...NEW PHILADELPHIA... NEWCOMERSTOWN...NEWELL...SALEM...STEUBENVILLE...TORONTO... UHRICHSVILLE...WEIRTON...WELLSBURG...WELLSVILLE... WINTERSVILLE AND ZANESVILLE 213 PM EDT TUE JUN 28 2005 HERE IS A SPECIAL WEATHER STATEMENT FROM THE NATIONAL WEATHER SERVICE... STRONG THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY NORTHEAST ACROSS EASTERN OHIO THIS AFTERNOON. STRONG GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING...SMALL HAIL...AND VERY HEAVY DOWNPOURS WILL OCCUR ALONG THEIR PATH. PONDING OF WATER ON RUNWAYS IS POSSIBLE. MOTORISTS SHOULD ALLOW EXTRA TIME FOR TRAVEL.
Special weather statement, Jun 28, 3:21 PM EDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PITTSBURGH PA 321 PM EDT TUE JUN 28 2005 OHZ041-PAZ013-020-282015- BEAVER PA-COLUMBIANA OH-LAWRENCE PA- 321 PM EDT TUE JUN 28 2005 ...THUNDERSTORMS TO MOVE THROUGH COLUMBIANA COUNTY... AT 319 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH INDICATED STRONG THUNDERSTORMS OVER LISBON....MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE... COLUMBIANA...EAST PALESTINE... AND GUILFORD LAKE STATE PARK. KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS APPROACH. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
Local storm report, Jun 28, 3:45 PM EDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
345 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0341 PM TSTM WND DMG LISBON 40.78N 80.77W
06/28/2005 COLUMBIANA OH TRAINED SPOTTER
TREES AND POWER LINES DOWN ALONG ROUTE 164 SOUTH.
&&
TPARRISHLocal storm report, Jun 28, 4:39 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
439 PM EDT TUE JUN 28 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM TSTM WND DMG 15 W EMPIRE 40.51N 80.91W
06/28/2005 JEFFERSON OH EMERGENCY MNGR
TREES AND POWER LINES DOWN ALONG SR 213 ALLENCREEK
TOWNSHIP. TRAFFIC LIGHTS OUT.
&&
TPARRISHThe office that day
Everything else NWS Pittsburgh, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 28, 4:08 PM EDT | Severe Thunderstorm Warning | PBZ | Lawrence | 67 min |
| Jun 28, 4:13 PM EDT | Severe Thunderstorm Warning | PBZ | Mercer | 62 min |
| Jun 28, 4:23 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 67 min |
| Jun 28, 5:11 PM EDT | Severe Thunderstorm Warning | PBZ | Butler | 64 min |
| Jun 28, 5:16 PM EDT | Severe Thunderstorm Warning | PBZ | Allegheny | 59 min |
| Jun 28, 5:33 PM EDT | Severe Thunderstorm Warning | PBZ | Washington | 57 min |
| Jun 28, 5:40 PM EDT | Severe Thunderstorm Warning | PBZ | Westmoreland | 65 min |
| Jun 28, 6:03 PM EDT | Flash Flood Warning | PBZ | Westmoreland | 3 hr |
| Jun 28, 6:07 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 53 min |
| Jun 28, 6:36 PM EDT | Severe Thunderstorm Warning | PBZ | Armstrong | 54 min |
| Jun 28, 7:01 PM EDT | Severe Thunderstorm Warning | PBZ | Indiana | 29 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2005Every flash flood warning in 2005
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.